We have previously shown that brain serotonin depletion by lesions of the median raphe nucleus (MRN) causes enhancement of phencyclidine-induced locomotor hyperactivity [S. Kusljic, D.L. Copolov, M. van den Buuse, Differential role of serotonergic projections arising from the dorsal and median raphe nuclei in locomotor hyperactivity and prepulse inhibition, Neuropsychopharmacology 28 (2003) 2138-2147]. In this study, we extend our previous work by (1) comparing the effect of phencyclidine with that of another NMDA receptor antagonist, dizocilpine (MK-801); (2) investigate behavioral changes in more detail; (3) assess in detail the effect of raphe lesions on regional serotonin levels in the brain. Male Sprague-Dawley rats received microinjection of the serotonergic neurotoxin 5,7-dihydroxytryptamine into the MRN or dorsal raphe nucleus (DRN). The effects of treatment with saline, phencyclidine and MK-801 on locomotor activity were determined 2 weeks after the surgery. MRN lesions caused serotonin depletion in the dorsal hippocampus, whereas DRN lesions caused serotonin depletion in the frontal cortex, striatum and ventral hippocampus. There was a significant increase in phencyclidine-induced locomotor hyperactivity in the MRN-lesioned group compared to sham-operated controls. Further analysis of behavior showed that phencyclidine-induced hyperambulation, but not stereotypy or rearing, was significantly higher in MRN-lesioned rats compared to controls. In contrast, there was no significant effect of the lesions on the psychotomimetic effect of MK-801. These results indicate that a hyposerotonergic state induced by destruction of projections from the MRN leads to altered brain circuitry that is responsible for the regulation of phencyclidine-but not MK-801-induced locomotor hyperactivity. Thus, MRN projections may play an inhibitory role in mechanisms involved in symptoms of schizophrenia.